Colorado, 2021Drought in Colorado, July 1 to 31, 2021
July 1 to 31, 2021 · NWS GJT · 21 events in 21 counties and zones
A prolonged monsoon pattern persisted across much of the region the last couple of weeks of July. This led to cooler and unsettled conditions and brought some much needed precipitation to the Western Slope.
Every event with a place to put it; 21 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 21
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A prolonged monsoon pattern persisted across much of the region the last couple of weeks of July. This led to cooler and unsettled conditions and brought some much needed precipitation to the Western Slope. As a result, drought conditions improved by one or more categories across many zones by the end of the month.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Jun 30, 10:27 PM MST, 1 hour 33 minutes earlier.
Area forecast discussion, Jun 30, 10:27 PM MST, 1 hour 33 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
1127 PM MDT Wed Jun 30 2021
.SHORT TERM...(Tonight through Thursday night)
Issued at 248 PM MDT Wed Jun 30 2021
|Plenty of moisture remains in place across eastern Utah and western
Colorado, with dewpoints across the board in the 40s to low 50s. The
12z Grand Junction sounding showed a PWAT value of 0.92 inches,
which is well above the climatological average PWAT of 0.60 inches.
There is already plenty of ongoing shower and storm activity too,
but for the moment it is remaining tied to the higher terrain. So
far, there has been little shower activity over the Grizzly Creek
burn scar, but will continue to monitor as storm coverage is
expected to continue increasing over the rest of the afternoon. The
best forcing for ascent, though, is over the eastern San Juans and
central Divide mountains thanks to an upper level jet. Energy
rotating around an upper level low pressure located in northern Utah
is helping convection fire across northwest Colorado and northeast
Utah. Another spoke of energy looks to rotate through late this
afternoon and into the evening, meaning that convection could linger
later into the overnight hours, compared to yesterday. Convection
will finally die down late this evening.
Tomorrow is looking quite similar to today, although the upper level
low will start to weaken and slowly lift north as a ridge of high
pressure begins to expand into the Desert Southwest. As the low
lifts north, the best forcing follows, with northeast Utah looking
to see better storm coverage in the afternoon. Otherwise, with
well above average PWATs still forecast for tomorrow,
orographically triggered storms will be the main story. Convection
will begin along the ridges in the late morning or early
afternoon, and then drift eastward over the valleys through the
late afternoon hours. This convection will come to an end around
sunset, and skies will clear out a bit overnight. With the high
pressure building in, temperatures will gradually climb over the
next few days, settling close to average for this time of year.
.LONG TERM...(Friday through Wednesday)
Issued at 248 PM MDT Wed Jun 30 2021
On Friday, the ridge aloft begins to migrate westward from the
Southern Plains to the Desert Southwest. This will keep westerly
flow across our area, which is slightly drier than the air mass
currently in place. This moisture will be sufficient to support
afternoon convection, but with no obvious forcing at this point.
Into this weekend the high will become centered over UT/AZ. We will
have to watch for convectively induced waves that rotate around the
high that perhaps enhance lift across our area. Otherwise the big
changes from this ridge will be the rise in temperatures with highs
reaching 5-10 degrees above normal. Despite little change in the
moisture this heat will increase dew point depressions and lead to
more sub-cloud evaporation. This makes it difficult to determine the
potential for heavy rainfall and dry thunderstorms. By the middle of
next week there are signs that troughing over the Pacific Northwest
will suppress the ridge over our region, but not by much.
&&
.AVIATION...(For the 06Z TAFS through 06Z Thursday night)
Issued at 1125 PM MDT Wed Jun 30 2021
Isolated convection should linger into the early morning hours
with no impacts to TAF sites expected. Showers and storms will
reform again by Thursday afternoon with the coverage still widely
scattered...impacts not anticipated at TAF sites so VCTS is in
the forecast.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
CO...None.
UT...None.
&&
SHORT TERM...BGB
LONG TERM...KJS
AVIATION...TGJT
Hazardous weather outlook, Jun 30, 3:51 AM MST, 20 hours 9 minutes before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
451 AM MDT Wed Jun 30 2021
COZ001>014-017>023-UTZ022>025-027>029-011100-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-
Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide-
Northwest San Juan Mountains-Southwest San Juan Mountains-
Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
451 AM MDT Wed Jun 30 2021
This hazardous weather outlook is for eastern Utah and western
Colorado.
.DAY ONE...Today and Tonight
Thunderstorm development will be possible again over a large part
of eastern Utah and Western Colorado today. A low probability
threat of flash flooding on recent burn scars remains in place
today due to slow moving storms. Lightning and gusty outflow
winds near storms will also be threats to monitor.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
Thunderstorm development will be possible through the remainder
of the week though a slow downturn in coverage is forecast each
day. Expect isolated gusty winds and heavy downpours with the
strongest cells.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected today or tonight, however
spotters are encouraged to relay rainfall amounts or any observed
flooding to the National Weather Service in Grand Junction.
Drought, San Juan River Basin
- When
- July 1, 12:00 AM MST to July 31, 11:59 PM MST
- Where
- San Juan River Basin forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 37.194, -107.048 (the zone’s center; the record gives no point)
The status of the drought improved across the entirety of the zone through the month of July. Severe (D2) conditions across the far northeast portion of the zone improved to the abnormally dry to moderate drought (D0 to D1) categories. The extreme (D3) drought in the central portion of the zone improved to the severe category. Finally, the exceptional (D4) drought across the southwest portion of the zone improved to the extreme category.
Drought, Southwestern San Juan Mountains
- When
- July 1, 12:00 AM MST to July 31, 11:59 PM MST
- Where
- Southwestern San Juan Mountains forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 37.594, -107.912 (the zone’s center; the record gives no point)
The status of the drought improved across the entirety of the zone through the month of July. The moderate to severe (D1 to D2) drought across the eastern portion of the zone improved to the abnormally dry (D0) category. The extreme (D3) drought elsewhere improved to the moderate to abnormally dry category for all but the far northern and southern peripheries of the zone which improved to the severe drought.
Drought, Northwestern San Juan Mountains
- When
- July 1, 12:00 AM MST to July 31, 11:59 PM MST
- Where
- Northwestern San Juan Mountains forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 38.210, -107.755 (the zone’s center; the record gives no point)
The status of the drought improved across the entirety of the zone through the month of July. The moderate to severe (D1 to D2) drought across much of the eastern and central portions of the zone improved to the abnormally dry (D0) category. The extreme (D3) drought across the western portion of the zone improved to the moderate to abnormally dry category for all but the far western periphery of the zone which improved to the severe drought.
Drought, Animas River Basin
- When
- July 1, 12:00 AM MST to July 31, 11:59 PM MST
- Where
- Animas River Basin forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 37.287, -107.843 (the zone’s center; the record gives no point)
The status of the drought improved across the entirety of the zone through the month of July. The extreme (D3) drought across the northern portion of the zone improved to the severe (D2) category. The exceptional drought (D4) elsewhere improved to the extreme category.
Drought, Four Corners / Upper Dolores River Basin
- When
- July 1, 12:00 AM MST to July 31, 11:59 PM MST
- Where
- Four Corners / Upper Dolores River Basin forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 37.698, -108.507 (the zone’s center; the record gives no point)
The status of the drought improved across much of the zone through the month of July. The exceptional (D4) drought across the southern portion of the zone persisted with the extreme (D3) category continuing over some central areas. Elsewhere, the extreme drought improved to the abnormally dry to moderate (D0 to D1) category over the northeast portion of the zone.
Drought, Central Gunnison and Uncompahgre River Basin
- When
- July 1, 12:00 AM MST to July 31, 11:59 PM MST
- Where
- Central Gunnison and Uncompahgre River Basin forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 38.737, -107.907 (the zone’s center; the record gives no point)
The status of the drought remained largely unchanged through the month of July with exceptional (D4) drought persisting over the western portion of the zone and extreme (D3) conditions continuing over the central portions. The severe (D2) drought elsewhere improved to the moderate (D1) category over the far southeast portion of the zone.
Drought, Uncompahgre Plateau and Dallas Divide
- When
- July 1, 12:00 AM MST to July 31, 11:59 PM MST
- Where
- Uncompahgre Plateau and Dallas Divide forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 38.488, -108.155 (the zone’s center; the record gives no point)
The status of the drought improved across some of the zone during the month of July. The exceptional (D4) drought over the west-central areas improved to the extreme (D3) category resulting in extreme conditions for the entire western portion of the zone by the end of the month. The extreme drought over the eastern portion of the zone improved to the severe (D2) category while the severe drought over the far southeast portion improved to the moderate (D1) category.
Drought, Grand and Battlement Mesas
- When
- July 1, 12:00 AM MST to July 31, 11:59 PM MST
- Where
- Grand and Battlement Mesas forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 39.159, -108.078 (the zone’s center; the record gives no point)
The status of the drought improved across the majority of the zone through the month of July. The extreme (D3) drought improved to the severe (D2) category across the far eastern portion of the zone. The exceptional (D4) drought over the central areas improved to the extreme category across the northern and southern peripheries while the central portion of the zone improved to the severe category.
Drought, Paradox Valley / Lower Dolores River Basin
- When
- July 1, 12:00 AM MST to July 31, 11:59 PM MST
- Where
- Paradox Valley / Lower Dolores River Basin forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 38.294, -108.414 (the zone’s center; the record gives no point)
The status of the drought improved across the entirety of the zone through the month of July. The exceptional (D4) drought across all but the far southern portion of the zone improved to the severe (D2) category. An exception was the far northwest portion of the zone which improved to the extreme (D3) category. The extreme drought that was present at the beginning of July over the far southern portion of the zone improved to the severe category.
Drought, Upper Gunnison River Valley
- When
- July 1, 12:00 AM MST to July 31, 11:59 PM MST
- Where
- Upper Gunnison River Valley forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 38.535, -107.650 (the zone’s center; the record gives no point)
The status of the drought improved across some of the zone through the month of July. The severe (D2) drought improved to the abnormally dry to moderate (D0 to D1) category over the eastern portion of the zone. Meanwhile, the extreme (D3) drought continued over the far northwest portion of the zone with the severe drought persisting elsewhere.
Drought, Grand Valley
- When
- July 1, 12:00 AM MST to July 31, 11:59 PM MST
- Where
- Grand Valley forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 39.308, -108.185 (the zone’s center; the record gives no point)
The status of the drought remained largely unchanged through the month of July with extreme (D3) conditions across all but the far southeast portion of the zone where the exceptional (D4) drought continued and even expanded slightly northwest.
Drought, Debeque to Silt Corridor
- When
- July 1, 12:00 AM MST to July 31, 11:59 PM MST
- Where
- Debeque to Silt Corridor forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 39.308, -108.185 (the zone’s center; the record gives no point)
The status of the drought improved across the majority of the zone through the month of July. The exceptional (D4) drought across all but the far southwest portion of the zone improved to the extreme (D3) category. The extreme drought over the far southwest portion of the zone at the beginning of the month remained the same.
Drought, West Elk and Sawatch Mountains
- When
- July 1, 12:00 AM MST to July 31, 11:59 PM MST
- Where
- West Elk and Sawatch Mountains forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 38.643, -107.721 (the zone’s center; the record gives no point)
The status of the drought improved across the majority of the zone through the month of July. The extreme (D3) drought over the northwest portion of the zone improved to the severe (D2) category except for a small sliver of the western portion which remained the same. The severe drought over the eastern portion of the zone improved to the abnormally dry to moderate drought (D0 to D1) category. The severe conditions that were in place across the southwest portion of the zone at the beginning of the month remained unchanged.
Drought, Gore and Elk Mountains/Central Mountain Valleys
- When
- July 1, 12:00 AM MST to July 31, 11:59 PM MST
- Where
- Gore and Elk Mountains/Central Mountain Valleys forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 39.481, -107.172 (the zone’s center; the record gives no point)
The status of the drought improved across the majority of the zone through the month of July. The severe (D2) drought across the eastern portion of the zone improved to the moderate (D1) category. The extreme (D3) drought elsewhere improved to the severe category across all but the northwest portion of the zone where the extreme drought prevailed.
Drought, Roan and Tavaputs Plateaus
- When
- July 1, 12:00 AM MST to July 31, 11:59 PM MST
- Where
- Roan and Tavaputs Plateaus forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 39.532, -108.196 (the zone’s center; the record gives no point)
The status of the drought improved across the majority of the zone through the month of July. The exceptional (D4) drought across the eastern half of the zone improved to the extreme (D3) category. The extreme drought that was in place over the western half of the zone at the beginning of the month remained unchanged.
Drought, Central Colorado River Basin
- When
- July 1, 12:00 AM MST to July 31, 11:59 PM MST
- Where
- Central Colorado River Basin forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 39.481, -107.172 (the zone’s center; the record gives no point)
The status of the drought improved across the majority of the zone through the month of July. The exceptional (D4) drought across the northern half of the zone improved to the extreme (D3) category. The extreme drought that was in place over the southern half of the zone at the beginning of the month remained unchanged.
Drought, Elkhead and Park Mountains
- When
- July 1, 12:00 AM MST to July 31, 11:59 PM MST
- Where
- Elkhead and Park Mountains forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 40.552, -107.599 (the zone’s center; the record gives no point)
The status of the drought improved across some of the area during the month of July. The exceptional (D4) drought over the northwest and southern portion of the zone improved to the extreme (D3) category over the south, but persisted across the northwest. The extreme drought that was in place at the beginning of the month across the northeast also remained unchanged during July.
Drought, Upper Yampa River Basin
- When
- July 1, 12:00 AM MST to July 31, 11:59 PM MST
- Where
- Upper Yampa River Basin forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 40.485, -106.991 (the zone’s center; the record gives no point)
The status of the drought improved slightly during the month of July. The exceptional (D4) drought improved to the extreme (D3) category across the far southern tier of the zone. Elsewhere, the exceptional drought persisted.
Drought, Central Yampa River Basin
- When
- July 1, 12:00 AM MST to July 31, 11:59 PM MST
- Where
- Central Yampa River Basin forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 40.361, -107.805 (the zone’s center; the record gives no point)
Drought conditions improved across some of the zone during the month of July. Exceptional (D4) drought improved to the extreme (D3) category across the southern tier of the zone. Meanwhile, exceptional conditions continued over the central areas and even expanded slightly further northward, though the originally present extreme drought over the far north remained unchanged.
Drought, Lower Yampa River Basin
- When
- July 1, 12:00 AM MST to July 31, 11:59 PM MST
- Where
- Lower Yampa River Basin forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 40.066, -108.109 (the zone’s center; the record gives no point)
Drought conditions improved across some of the zone during the month of July. Exceptional (D4) drought over the southern tier of the zone improved to the extreme (D3) category as well as over the north-central portion of the zone. The exceptional drought continued over the central portion of the zone and expanded to include the far northeast corner. The extreme drought that was in place over the northwest portion of the zone at the beginning of July remained unchanged.
Drought, Flattop Mountains
- When
- July 1, 12:00 AM MST to July 31, 11:59 PM MST
- Where
- Flattop Mountains forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 40.062, -107.603 (the zone’s center; the record gives no point)
The status of the drought improved across the majority of the zone during the month of July. The exceptional (D4) drought improved to the extreme (D3) category across all but the far northern portion of the zone where the exceptional conditions prevailed.
- Drought
- A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Arizona, July 1 to 5, 202114 deaths · 5 events
- Drought in South Dakota, July 1 to 31, 2021$58 million · 24 events
- Tornado and Damaging Winds in Virginia, July 1, 20213 injured · $876,000 · EF1 · 28 events
- Tornadoes and Damaging Winds in District of Columbia, July 1, 20215 injured · $466,000 · EF1 · 6 events
- Drought in Iowa, July 1 to 31, 2021$3.5 million · 9 events
- Drought in Minnesota, July 1 to 31, 2021$1.6 million · 5 events
- Hail and Damaging Winds in Maryland, July 1, 2021$413,000 · 1.75 in hail · 30 events
- Wildfire in Utah, July 1 to 2, 2021$1.5 million · 1 event
- Flash Flooding in Indiana, July 1, 2021$555,000 · 5 events
- Wildfire in Colorado, July 1 to 9, 2021$500,000 · 1 event
- Flash Flooding in New Mexico, July 1, 2021$280,000 · 3 events
- Drought in Nebraska, July 1 to 31, 2021$308,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 965559, 965560, 965561, 965562, 965563, 965564, 965565, 965566, 965567, 965568, 965569, 965570, 965571, 965572, 965573, 965574, 965661, 965662, 965663, 965664, 965665.